Colorado, 2001

Hail in Colorado, July 11, 2001

July 11, 2001 · NWS GLD · 7 events in 1 county or zone

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 1:32 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 11, 1:32 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT WED JUL 11 2001

THE UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS HAS WEAKENED SLIGHTLY
SINCE YESTERDAY MORNING WITH THE CENTER SLIGHTLY FARTHER SOUTH OVER
CENTRAL OKLAHOMA. AS THE HIGH HAS SHIFTED SOUTH...COOLER AIR AT
THE SURFACE AND LOWER ATMOSPHERIC LEVELS HAS SPREAD ACROSS MUCH OF
NORTHWEST KANSAS. THE OUTFLOW BOUNDARY COMBINED WITH A WEAK SURFACE
FRONT PASSED ACROSS THE REGION LAST NIGHT AND EXTENDED FROM HILL CITY
TO JUST SOUTH OF TRIBUNE AT 19Z. EXPECT THIS BOUNDARY TO BE A FOCUS
FOR CONVECTION TONIGHT. THETA-E AT THE SURFACE HAS RISEN TO OVER
360K OVER FAR EASTERN COLORADO AND ADJACENT AREAS OF NORTHWEST
KANSAS AT 20Z. CONVECTION WAS FIRING IN THE VICINITY OF LIMON IN THE
WEST SECTION OF THE SFC THETA-E RIDGE. STORMS SHOULD CONTINUE TO
DEVELOP ALONG THE BOUNDARY LATE THIS AFTERNOON AND EARLY TONIGHT AS
THE CAP ERODES FROM THE WEST.

THE 18Z MESO ETA HAS SHIFTED PRECIPITATION FARTHER SOUTH INTO WEST
CENTRAL KANSAS COMPARED TO THE 12Z ETA RUN. IT APPEARS THE MESO ETA
IS ON A BETTER TRACK THAT THE OTHER NCEP MODELS RUN AT 12Z. BOTH THE
AVN AND NGM KEEP PRECIPITATION FARTHER NORTH AND DO NOT APPEAR TO
HAVE A GOOD HANDLE ON THIS EVENT. THEREFORE...WILL FOLLOW THE MESO
ETA IN THE EARLY PERIODS WITH A BLEND OF THE AVN FARTHER OUT. THE
AVN HAS HAD A REASONABLE HANDLE ON THE SYNOPTIC SCALE FEATURES.

LOW TEMPERATURES TONIGHT SHOULD BE CLOSE TO LOWS THE LAST SEVERAL
NIGHTS. AVN MAV AND FAN MOS RUNNING A FEW DEGREES TOO COLD THE LAST
FEW RUNS. PERSISTENCE APPEARS TO BE THE BEST BET FOR THE NEXT
COUPLE OF NIGHTS. HIGHS SHOULD BE A LITTLE COOL THROUGH FRIDAY AS A
REINFORCING SURGE OF COOL AIR ACROSS THE MIDWEST ATTEMPTS TO BACK
DOOR THE CENTRAL HIGH PLAINS.

FOR THE EXTENDED...WILL NOT MAKE ANY MAJOR CHANGES. APPEARS THE MRF
MAY BE TOO STRONG WITH THE PACIFIC LOW FORMING ALONG THE COAST OVER
THE WEEKEND. THE ECMWF BUILDS THE UPPER LEVEL HIGH ACROSS THE
CENTRAL PLAINS EARLY NEXT WEEK INDICATING HIGHS WELL ABOVE 90.
EXPECT HIGHS TO BE A LITTLE WARMER THAT AROUND 90 ADVERTISED BY THE
FMR AND MEX.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jul 11, 2:12 PM MST, 2 hours 28 minutes before
COZ090>092-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT WED JUL 11 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF FAR
EASTERN COLORADO...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 8 PM MDT FOR MUCH OF NORTHEAST COLORADO. THE
WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. A
WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA.

INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN
PLAINS OF COLORADO INTO EARLY THIS EVENING AND MOVE TOWARD THE
KANSAS BORDER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

SKIPPER

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 11, 4:40 PM MST
Where
Kit Carson County, Seibert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
July 11, 4:50 PM MST
Where
Kit Carson County, Seibert
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
July 11, 4:55 PM MST
Where
Kit Carson County, 1 mi N of Seibert
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -102.883

Hail, Kit Carson

When
July 11, 4:58 PM MST
Where
Kit Carson County, 4 mi S of Vona
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -102.750

Hail, Kit Carson

When
July 11, 5:12 PM MST
Where
Kit Carson County, Stratton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.600

Hail, Kit Carson

When
July 11, 5:20 PM MST
Where
Kit Carson County, 6 mi S of Stratton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -102.600

Hail, Kit Carson

When
July 11, 6:10 PM MST
Where
Kit Carson County, 4 mi S of Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261580, 5261581, 5261582, 5261583, 5261584, 5261586, 5261585.